Back to Ask the Diabetes Team Ask the Diabetes Team

From La Falda, Córdoba, Argentina:

My 14-year-old, who has had diabetes for eight years, had his first seizure this week, supposedly due to a low blood glucose. I need to prevent this in the future. He is using detemir (Levemir) twice a day and NovoRapid for each meal. Are these insulins good for a child of his age? He is 1.76 meters (5 feet, 1 inch) tall and weighs 54 kilos (120 pounds). He has been losing weight for the past year and a half, although he is now eating better than two months ago when he used different insulins, NPH and Regular. I would like to know if there are better options for adolescents. Another doctor told me that Lantus was a better option. Apart from the insulin, how do I prevent another seizure? Should I try to keep his glucose above 60 mg/dl [3.3 mmol/L]? I'd be very grateful if you give me some advice.


Using Levemir and NovoRapid is a great way to treat diabetes -- and most would consider it as effective as using Lantus and NovoRapid. It certainly is superior to using Regular and NPH insulins.

Seizures from a low blood sugar are rare, but still occasionally happen to kids using insulin. Recurrent seizures should be avoided and you should review your son's diabetes management and insulin dosing with your diabetes team to ensure it is meeting his needs well. You should also carefully review your treatment of low blood sugars to be best able to assist him if a severe low blood sugar happens at any time in the future. Carefully reviewing his insulin dosing, blood sugars and carbohydrate intake on a weekly basis and then making any necessary insulin dose changes are the best ways to avoid problematic low and high blood sugars.


Original posting 9 Jun 2009
Posted to Hypoglycemia and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.